Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 326, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 20, 2017, 12:46 PM CDT for Howell County, Oregon County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2017, 12:46 PM CDT (17:46 UTC)
- Expired
- Aug 20, 2017, 1:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howell County, MO, Oregon County, MO
The radar
The Springfield radar (KSGF), 169 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3491 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.3
The text
As transmitted.
362
WUUS53 KSGF 201746
SVRSGF
MOC091-149-201830-
/O.NEW.KSGF.SV.W.0326.170820T1746Z-170820T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1246 PM CDT SUN AUG 20 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Howell County in south central Missouri...
Southwestern Oregon County in south central Missouri...
* Until 130 PM CDT
* At 1246 PM CDT, a severe thunderstorm was located 9 miles west of
Thayer, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grand Gulf State Park... Thayer...
Koshkonong... Lanton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Springfield.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3666 9178 3661 9156 3650 9147 3650 9184
TIME...MOT...LOC 1746Z 294DEG 6KT 3654 9170
HAIL...1.00IN
WIND...60MPH
$$
Hatch3 follow-up statements
147
WWUS53 KSGF 201756
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1256 PM CDT SUN AUG 20 2017
MOC091-149-201830-
/O.CON.KSGF.SV.W.0326.000000T0000Z-170820T1830Z/
Howell MO-Oregon MO-
1256 PM CDT SUN AUG 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN HOWELL AND SOUTHWESTERN OREGON COUNTIES...
At 1256 PM CDT, a severe thunderstorm was located 8 miles west of
Thayer, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grand Gulf State Park... Thayer...
Koshkonong... Lanton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Springfield.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3663 9175 3661 9156 3650 9147 3650 9182
TIME...MOT...LOC 1756Z 276DEG 6KT 3655 9168
HAIL...1.00IN
WIND...60MPH
$$
Hatch998
WWUS53 KSGF 201807
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
107 PM CDT SUN AUG 20 2017
MOC091-149-201830-
/O.CON.KSGF.SV.W.0326.000000T0000Z-170820T1830Z/
Howell MO-Oregon MO-
107 PM CDT SUN AUG 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN HOWELL AND SOUTHWESTERN OREGON COUNTIES...
At 107 PM CDT, a severe thunderstorm was located 7 miles west of
Thayer, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grand Gulf State Park... Thayer...
Koshkonong...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Springfield.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3661 9173 3661 9156 3650 9147 3650 9180
TIME...MOT...LOC 1807Z 288DEG 4KT 3655 9167
HAIL...1.00IN
WIND...60MPH
$$
Hatch448
WWUS53 KSGF 201815
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
115 PM CDT SUN AUG 20 2017
MOC091-149-201824-
/O.CAN.KSGF.SV.W.0326.000000T0000Z-170820T1830Z/
Howell MO-Oregon MO-
115 PM CDT SUN AUG 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWELL AND
SOUTHWESTERN OREGON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3661 9173 3661 9156 3650 9147 3650 9180
TIME...MOT...LOC 1812Z 294DEG 6KT 3654 9165
$$
HatchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:44 PM CDT, 2 minutes earlier.
Area forecast discussion, Aug 20, 12:44 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1244 PM CDT Sun Aug 20 2017
.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Sun Aug 20 2017
All is quiet across the Missouri Ozarks region this morning but we
have been watching a couple features this morning. One very
localized cluster of storms just west of our CWA in southeast
Kansas that has been stationary over the past 3 or 4 hours. And we
are watching a complex of storms across northeast Kansas into
northwest Missouri moving southeastward. Hi-res model guidance
has been struggling with both of these features over the next few
hours.
We think the cluster in southeast Kansas will soon fizzle out and
not move into our local CWA this morning. The complex across
northern Missouri will mainly stay north of I-70 but will drop
down an outflow boundary later this morning into the afternoon.
That outflow boundary will be the focus for the development of
scattered showers and storms starting in Central Missouri and
slowly moving southward or even southwestward across the Missouri
Ozarks and maybe eventually southeast Kansas this afternoon. The
short term models do not pick up on this very well if any. The
NAMNest model guidance is trying to catch on the idea.
Given the strong instability and some shear, we think an isolated
strong storm is possible with gusty winds and hail up to the size
of quarters possible. There is abundant of low level moisture
available and there may be a localized heavy rainfall with any
storm that moves slowly.
There may be some pooling of dewpoints and surface moisture ahead
of the outflow boundary as it moves southward today. This will
help increase the heat index values especially for southeast
Kansas into western Missouri. There will be a heat advisory for
this afternoon for areas along and west of I-49 with heat index
values between 103 and 108 degrees.
.LONG TERM...(Monday through Saturday)
Issued at 325 AM CDT Sun Aug 20 2017
For the big Solar Eclipse, the sky conditions may be okay for some
and a little iffy for others across the region. The majority of
the area will see partly cloudy skies with a 20 percent chance
of a few showers or storms in the afternoon. The GFS is the most
bullish while the ECMWF and NAM has less QPF during the 17z to 19z
time frame. There may be more clouds just north of our local
area.
A decent shortwave will move across the Midwest Region on Tuesday
and bring down a Canadian cold front late Tuesday into Tuesday
night. Widespread showers and storms will be likely ahead and
along the cold front. A few strong storms will be possible Tuesday
afternoon and evening across the area. On average a general half
an inch to 1 inch of rainfall will be possible with the rain on
Tuesday and Tuesday night.
A very nice weather pattern will be around for the end of the week
into the early part of the weekend with highs in the upper 70s to
around 80 and overnight lows in the middle 50s to around 60
degrees.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1238 PM CDT Sun Aug 20 2017
KSGF/KJLN/KBBG tafs: Scattered thunderstorms will continue early
in the taf period, especially from KBBG and KSGF and points east.
Otherwise outside of thunderstorms, tafs are VFR.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ066-077-088-093-
101.
KS...Heat Advisory until 7 PM CDT this evening for KSZ073-097-101.
&&
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...DSAHazardous weather outlook, Aug 20, 3:31 AM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 331 AM CDT Sun Aug 20 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210845- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 331 AM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Hail risk. Limited Thunderstorm wind damage risk. Limited Flooding risk. Limited Lightning risk. Elevated Excessive heat risk. DISCUSSION... An outflow boundary will develop scattered storms across central Missouri and move southward into southern Missouri later this morning into the afternoon. There may be enough instability and wind shear for a limited threat for isolated wind gusts up to 60 mph and large hail up to quarter size possible. Abundant moisture may lead to a heavy rainfall threat with slow moving storms and very localized minor flooding will be possible. A combination of afternoon temperatures in the lower 90s and dewpoints in the middle to upper 70s will create heat index values of 103 to 108 degrees for extreme southwestern Missouri into southeast Kansas this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic isolated to scattered showers and thunderstorms are expected Monday. Heat index values may reach 100 to 104 across areas of southeast Kansas into parts of southwest and west central Missouri. There will be a better chance for widespread showers and storms Tuesday and Tuesday night with the passage of a cold front. A few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Griffin
In the hours before
Special weather statement, Aug 20, 9:58 AM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
958 AM CDT SUN AUG 20 2017
MOZ091-092-201545-
Wright MO-Webster MO-
958 AM CDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WEBSTER AND WESTERN
WRIGHT COUNTIES UNTIL 1045 AM CDT...
At 958 AM CDT, Doppler radar was tracking a strong thunderstorm over
Niangua, or 7 miles northeast of Marshfield, moving southeast at 10
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hartville... Niangua...
Duncan... Grovespring...
Rader... Odin...
This includes Interstate 44 between mile markers 107 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3722 9288 3746 9287 3748 9247 3747 9242
3715 9244
TIME...MOT...LOC 1458Z 299DEG 11KT 3738 9279
HatchSpecial weather statement, Aug 20, 11:13 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
1113 AM CDT SUN AUG 20 2017
MOZ082-083-201700-
Dent MO-Texas MO-
1113 AM CDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DENT AND TEXAS
COUNTIES UNTIL NOON CDT...
At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Houston, moving northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Montauk State Park... Licking...
Houston... Summersville...
Raymondville... Huggins...
Plato... Montauk...
Bucyrus... Hazelton...
Elk Creek... Success...
Eunice... Yukon...
Roby... Hartshorn...
Solo... Simmons...
Prescott... Bendavis...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3718 9165 3714 9225 3756 9225 3760 9175
3742 9165
TIME...MOT...LOC 1613Z 246DEG 26KT 3733 9209
HatchLocal storm report, Aug 20, 12:05 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1205 PM CDT SUN AUG 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 1 E HARTSHORN 37.27N 91.66W
08/20/2017 E0.75 INCH TEXAS MO PUBLIC
PUBLIC REPORTED PENNY SIZED HAIL NEAR
HARTSHORN.
&&
FRYESpecial weather statement, Aug 20, 12:06 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
1206 PM CDT SUN AUG 20 2017
MOZ097-105-201745-
Ozark MO-Howell MO-
1206 PM CDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OZARK AND
SOUTHWESTERN HOWELL COUNTIES UNTIL 1245 PM CDT...
At 1206 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Bakersfield, or 17 miles west of West Plains, moving
east at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
West Plains... South Fork...
Moody... Sycamore...
Dora... Pottersville...
Caulfield...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3665 9232 3680 9229 3679 9193 3661 9185
3650 9200
TIME...MOT...LOC 1706Z 281DEG 5KT 3670 9217
HatchSpecial weather statement, Aug 20, 12:12 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
1212 PM CDT SUN AUG 20 2017
MOZ098-201800-
Shannon MO-
1212 PM CDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHANNON COUNTY UNTIL 100
PM CDT...
At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Summersville, or 19 miles north of Mountain View, moving east at 15
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Current River State Park... Eminence...
Summersville... Alley Spring...
Midridge... Round Spring...
West Eminence... Akers...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3707 9123 3712 9165 3739 9164 3742 9124
3741 9118 3725 9116
TIME...MOT...LOC 1712Z 273DEG 14KT 3725 9158
HatchSpecial weather statement, Aug 20, 12:16 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Springfield MO
1216 PM CDT SUN AUG 20 2017
MOZ083-098-201800-
Dent MO-Shannon MO-
1216 PM CDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DENT COUNTY UNTIL 100 PM
CDT...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Salem, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Montauk State Park... Bunker...
Turtle... Boss...
Jadwin... Howes Mill...
Darien... Stone Hill...
Gladden...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3759 9131 3751 9131 3750 9121 3742 9121
3739 9164 3754 9168 3769 9115 3759 9116
TIME...MOT...LOC 1716Z 254DEG 18KT 3744 9156
HatchThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 10:25 PM CDT | Special Weather Statement | SGF | Taney | 50 min |
| Aug 20, 3:23 AM CDT | Heat Advisory | SGF | Barton, Jasper, McDonald, Newton, Vernon | 16 hr |
| Aug 20, 9:31 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Webster | 29 min |
| Aug 20, 9:58 AM CDT | Special Weather Statement | SGF | Webster, Wright | 47 min |
| Aug 20, 11:13 AM CDT | Special Weather Statement | SGF | Texas | 47 min |
| Aug 20, 11:37 AM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 38 min |
| Aug 20, 12:06 PM CDT | Special Weather Statement | SGF | Howell | 39 min |
| Aug 20, 12:12 PM CDT | Special Weather Statement | SGF | Shannon | 48 min |
| Aug 20, 12:16 PM CDT | Special Weather Statement | SGF | Dent | 44 min |
| Aug 20, 12:51 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 24 min |
| Aug 20, 1:50 PM CDT | Special Weather Statement | SGF | Oregon | 40 min |
| Aug 20, 5:15 PM CDT | Special Weather Statement | SGF | Cedar | 45 min |
| Aug 20, 5:32 PM CDT | Special Weather Statement | SGF | St. Clair | 43 min |
| Aug 20, 6:02 PM CDT | Special Weather Statement | SGF | Benton | 43 min |
| Aug 20, 6:11 PM CDT | Special Weather Statement | SGF | Cedar, Dade | 49 min |
| Aug 20, 6:35 PM CDT | Special Weather Statement | SGF | St. Clair | 40 min |
| Aug 20, 6:43 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Polk | 32 min |
| Aug 20, 6:54 PM CDT | Areal Flood Advisory | SGF | Cedar, Dade, Polk | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.